Maine, 2012

Coastal Flood in Maine, December 27, 2012

December 27, 2012 · NWS GYX · 2 events in 2 counties and zones

Low pressure intensified as it slowly moved up the east coast on the 26th of December and into the Gulf of Maine on the 27th. The slow movement allowed for a two to three foot storm surge on top of the normal astronomical tides.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure intensified as it slowly moved up the east coast on the 26th of December and into the Gulf of Maine on the 27th. The slow movement allowed for a two to three foot storm surge on top of the normal astronomical tides. Seas rapidly built in the Gulf of Maine, reaching 25 feet during high tide. Strong northeasterly wind gusts approached hurricane force over the coastal waters.| |Flooding occurred along the wharf in Portland. Damage occurred to drainage pipes at Casino Beach in Cape Elizabeth and a ramp was lost at Crescent Beach. Moderate splash-over damage impacted Saco as waves struck porches and eroded a road near the Ferry Beach Association, while flooding was significant enough to close roads in Camp Ellis. In York, splash-over, erosion and flooding was the worst since the Patriot’s Day storm (2007) as a foot of water covered much of the downtown area. Across the remainder of York county, splash-over also occurred in Wells, Biddeford and Kennebunk. In Wells, beach roads were closed due to flooding and erosion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 27, 8:13 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 27, 8:13 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
813 AM EST THU DEC 27 2012

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST FROM JUST SOUTH LONG ISLAND THIS
MORNING AND INTO THE MARITIMES TONIGHT. HIGH PRESSURE WILL
GRADUALLY BUILD IN FROM THE WEST ON FRIDAY. ANOTHER AREA OF LOW
PRESSURE WILL MOVE OUT TO SEA WELL SOUTH OF NEW ENGLAND SATURDAY
AND SATURDAY NIGHT. HIGH PRESSURE WILL BUILD IN FROM THE WEST
LATE SUNDAY THEN SHIFT OFFSHORE ON MONDAY AS LOW PRESSURE
APPROACHES FROM THE NORTHWEST. LOW PRESSURE WILL CROSS NORTHERN
NEW ENGLAND MONDAY NIGHT THEN SHIFT INTO THE MARITIMES ON
TUESDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON WEDNESDAY
FOLLOWED BY AN ARCTIC FRONT ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
8AM UPDATE... JUST SOME TEMPERATURE TWEAKS TO THE SEACOAST WHERE
THE COASTAL FRONT HAS SET UP JUST INLAND OF PSM AND OFFHSORE OF PWM. SNOW
IS INCREASING RAPIDLY AS BANDS OF HEAVY SNOW BEGIN TO ROTATE IN
FROM THE WATER. WILL WAIT A COUPLE HOURS BEFORE ADJUSTING SNOWFALL
TOTALS. COAST REMAINS A VERY TIGHT GRADIENT WITH 44007 IN PORTLAND
HARBOR 40F AND THE JETPORT 29F.

PREV DISC...LOW PRESSURE MOVING UP THE EAST COAST HAS PUSHED A BROAD
AREA OF LIGHT TO MODERATE SNOW INTO MOST OF NEW HAMPSHIRE AND
WESTERN MAINE EARLY THIS MORNING AND EXPECT THIS PRECIPITATION TO
PICK UP IN INTENSITY THROUGH DAYBREAK. SNOW HAS CHANGED TO RAIN
ACROSS SOUTHERN AND EASTERN NEW ENGLAND AS WELL AS COASTAL
ROCKINGHAM COUNTY IN NEW HAMPSHIRE. HEAVIER BURST OF PRECIPITATION
MOVING NORTH FROM CAPE COD MAY BRIEFLY CHANGE RAIN BACK TO SNOW IN
COASTAL NEW HAMPSHIRE FOR A QUICK COUPLE OF INCHES AS IT MOVES
THROUGH BUT EXPECT MOSTLY RAIN FOR MOST OF THE STORM IN THIS AREA.
WILL SEE MIXED PRECIPITATION BRIEFLY PUSH FARTHER WEST INTO
INTERIOR SOUTHEAST NEW HAMPSHIRE LATER THIS MORNING AND EARLY THIS
AFTERNOON. COASTAL MAINE WILL ALSO LIKELY SEE A CHANGE OVER TO
MIXED PRECIP OR RAIN BUT MAY TAKE TILL EARLY AFTERNOON FOR THIS TO
OCCUR. STILL EXPECTING HIGHEST SNOWFALL AMOUNTS IN THE MOUNTAINS
AND FOOTHILLS WHERE 12 TO 18 INCHES OF SNOW WILL ACCUMULATE
THROUGH THIS EVENING. EXPECT COASTAL AREAS OF MAINE AND NEW
HAMPSHIRE TO TRANSITION BACK TO SNOW LATER THIS AFTERNOON AS
COLDER AIR RETURNS ON THE BACK SIDE OF THE STORM...WITH SEVERAL
MORE INCHES POSSIBLE THROUGH THE EVENING HOURS.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
LOW PRESSURE WILL HEAD INTO THE MARITIMES OVERNIGHT. EXPECT SNOW
TO GRADUALLY TAPER TO SNOW SHOWERS AFTER MIDNIGHT ALTHOUGH THE
MOUNTAINS WILL CONTINUE TO SEE SOME ADDITIONAL ACCUMULATIONS AS
UPSLOPE FLOW KICKS IN BEHIND DEPARTING LOW. STRONG NORTHWEST WINDS
WILL CAUSE BLOWING AND DRIFTING OF SNOW WHICH WILL LIKELY HAMPER
EFFORTS TO CLEAR AREA ROADS. BETWEEN THE CLOUDS AND WINDS
SHOULDN'T SEE TO BIG A DROP IN TEMPS OVERNIGHT. LOOKING FOR LOWS
IN THE TEENS NORTH AND LOWER TO MID 20S SOUTH.

CLOUDS WILL GRADUALLY GIVE WAY TO CLEARING SKIES DOWNWIND OF THE
MOUNTAINS ON FRIDAY. LINGERING LOW LEVEL MOISTURE AND WEAKENING
UPSLOPE WILL KEEP THE CHANCE OF SNOW SHOWERS GOING IN THE MOUNTAINS
BUT NOT LOOKING FOR MUCH IF ANY ADDITIONAL ACCUMULATION. NOT A LOT
OF COLD AIR BEHIND THIS SYSTEM AND WILL SEE MAX TEMPS IN THE
LOWER TO MID 30S ACROSS MUCH OF THE SOUTHERN HALF OF NEW HAMPSHIRE
AND WESTERN MAINE. IN THE NORTH HIGHS WILL TOP OUT IN THE MID TO
UPPER 20S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRES BRINGS FAIR WX FRIDAY NGT. SFC LOW INTENSIFIES AS IT
MOVES NE OVER THE WRN ATLANTIC SATURDAY AND SATURDAY NGT. THE TRACK
IS TOO FAR OUT TO SEA AT THIS TIME TO HAVE A MAJOR IMPACT ON OUR
WX. STILL IT WILL BE CLOSE ENOUGH TO BRING SOME -SN TO THE FCST
AREA...ESPECIALLY NEAR THE COAST. IF THIS SYSTEM TRACKS CLOSER TO
US THEN THE IMPACT WOULD INCREASE...WHILE A TRACK FURTHER OUT TO
SEA WOULD LESSEN THE IMPACT.

THIS SYSTEM MOVES PAST THE MARITIMES ON SUNDAY AS HIGH PRES
BUILDS IN FROM THE W. THIS WILL SET UP A COLD NW FLOW OVER THE
REGION ON SUNDAY. THE HIGH MOVES QUICKLY ACROSS THE REGION SUNDAY
NGT FOLLOWED BY A FAST MOVING AND WEAK AREA OF LOW PRES. THIS LOW
TRACKS ACROSS NRN NEW ENGLAND LATE MONDAY INTO EARLY TUESDAY
BRINGING A CHC OF -SN...MORE SO OVER NRN AREAS BASED ON THE
CURRENT TRACK. THIS LOW MOVES INTO THE MARITIMES LATE TUESDAY WITH
HIGH PRES TO FOLLOW FOR WEDNESDAY WHICH BRINGS FAIR WX TO THE
REGION.

GENERALLY USED GFS40...BLEND OF GFS/HPC QPF AND BLEND OF MAV/MET
MOS FOR FRIDAY NGT AND SATURDAY. FOR REST OF THE LONG TERM FCST
GENERALLY USED GMOS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR/LIFR CEILINGS/VSBY THROUGH TONIGHT...IMPROVING TO
VFR ON FRIDAY WITH AREAS OF MVFR CEILINGS IN THE NORTH.

LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...PASSING OCEAN STORM
COULD PRODUCE -SN WITH MVFR OR POSSIBLY IFR CONDITIONS LATE
SATURDAY INTO SUNDAY WITH LOWEST CONDITIONS NEAR THE COAST. WEAK
FAST MOVING LOW PRES SYSTEM BRINGS PSBL MVFR TO MAYBE IFR
CONDITIONS IN -SHSN LATE MONDAY INTO TUESDAY...MORE SO OVER NRN
AREAS.

&&

.MARINE...
SHORT TERM...CONTINUING STORM WARNINGS.

LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...SCA CONDITIONS WIND DOWN
FRIDAY NGT. STRONG OCEAN LOW LIKELY TO GIVE US AT LEAST SCA
CONDITIONS SATURDAY NGT INTO SUNDAY. AS THE LOW MOVES OFF TO THE
NE AND OUT TO SEA ON SUNDAY A STRONG NW FLOW SETS UP THAT MAY LEAD
TO GLW CONDITIONS LATE SUNDAY INTO SUNDAY NGT OVER THE COASTAL
WATERS. CONDITIONS EASE UP MONDAY AS HIGH PRES MOVES TO THE E AND
WEAK LOW PRES MOVES IN FROM THE W LATE IN THE DAY.

&&

.TIDES/COASTAL FLOODING...
STRONG ONSHORE WINDS AND 15-20 FT SEAS WILL CAUSE SOME SPLASH-OVER
AND MINOR BEACH EROSION AROUND THE TIME OF HIGH TIDE THIS MORNING.
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT. HIGH TIDE IN PORTLAND
THIS MORNING IS 9.6 FT AT 10:15 AM. WITH A STORM SURGE OF 2 FT OR
PERHAPS A BIT HIGHER...STORM TIDE IS EXPECTED TO TOP OUT BETWEEN
11.5 AND 12.0 FT... JUST BELOW TIDAL FLOOD STAGE OF 12.0 FT IN
PORTLAND.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR MEZ007>009-
     012>014-018>028.
     COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR MEZ023-024.
NH...WINTER STORM WARNING UNTIL 4 AM EST FRIDAY FOR NHZ001>010-013.
     COASTAL FLOOD ADVISORY UNTIL NOON EST TODAY FOR NHZ014.
     WINTER WEATHER ADVISORY UNTIL 4 AM EST FRIDAY FOR NHZ014.
MARINE...STORM WARNING UNTIL 3 PM EST THIS AFTERNOON FOR ANZ150>154.

&&

SYNOPSIS...
NEAR TERM...CURTIS
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 27, 3:14 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
314 AM EST THU DEC 27 2012

MEZ007>009-012>014-018>022-025>028-NHZ001>010-013-280815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
314 AM EST THU DEC 27 2012

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023-024-280815-
COASTAL YORK-COASTAL CUMBERLAND-
314 AM EST THU DEC 27 2012

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ014-280815-
COASTAL ROCKINGHAM-
314 AM EST THU DEC 27 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-280815-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
314 AM EST THU DEC 27 2012

...STORM WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 coastal flood. Local standard time, as filed.

Coastal Flood, Coastal York

When
December 27, 9:15 AM EST to 10:50 AM EST
Where
Coastal York forecast zone
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Intense low pressure slowly moving through the Gulf of Maine produced hurricane force gusts and a storm surge of two to three feet. In York, splash-over, erosion and flooding was the worst since the Patriot’s Day storm (2007) as a foot of water covered much of the downtown area. Across the remainder of York county, splash-over also occurred in Wells, Biddeford and Kennebunk. In Wells, beach roads were closed due to flooding and erosion.

Coastal Flood, Coastal Cumberland

When
December 27, 9:35 AM EST to 10:35 AM EST
Where
Coastal Cumberland forecast zone
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Intense low pressure slowly moving through the Gulf of Maine produced hurricane force gusts and a storm surge of two to three feet. Flooding occurred along the wharf in Portland. Damage occurred to drainage pipes at Casino Beach in Cape Elizabeth and a ramp was lost at Crescent Beach. Moderate splash-over damage impacted Saco as waves struck porches and eroded a road near the Ferry Beach Association, while flooding was significant enough to close roads in Camp Ellis.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426237, 426236.